Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Pittsburgh, PA

May 18, 2004Guernsey County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at May 18, 2004, 2:15 PM EDT for Guernsey County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 2:15 PM EDT (18:15 UTC)
Expired
May 18, 2004, 5:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Guernsey County, OH

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 181817
FFWPBZ
OHC059-182115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUERNSEY COUNTY IN OHIO

* UNTIL 515 PM EDT

* AT 211 PM EDT...FLASH FLOODING IS INDICATED BY RADAR RAINFALL 
ESTIMATES OF ALMOST TWO INCHES OF RAIN IN THE PAST HOUR. RAPID 
RISES CAN BE EXPECTED ALONG COON RUN. FOGLE ROAD EAST OF SALT FORK 
LAKE MAY EXPERIENCE ROAD FLOODING.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4015 8127 3997 8125 3998 8151 4015 8150

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:25 AM EDT, 10 hours 50 minutes earlier.

Area forecast discussion, May 18, 3:25 AM EDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 AM EDT TUE MAY 18 2004

IN THE SHORT-TERM, FOR DAY 1, PER CURRENT RADAR DATA, AND LATEST
ETA AND GFS RUNS COLLABORATED WITH SPC AND HPC DISCUSSION, WILL KEEP
MENTION OF POSSIBILITY OF THUNDERSTORMS TODAY AND TONIGHT BEING
SEVERE WITH DAMAGING WIND AND LARGE HAIL AND HAVING HEAVY RAIN. SO
FLOOD WATCH MAINTAINED TODAY AND TONIGHT. AS THE CURRENT STORMS EXIT
THE UPPER OHIO VALLEY, ANOTHER COMPLEX FROM MICHIGAN CAN AFFECT THE
UPPER OHIO VALLEY THIS MORNING. SPC CONCURS WITH THE ETA/GFS
SOLUTIONS, THAT THERE CAN BE ANOTHER COMPLEX MOVING THROUGH THE
UPPER OHIO VALLEY SOMETIME TONIGHT. THIS LAST ONE CAN HAVE THE MOST
RAINFALL AS THE FRONTAL BOUNDARY BECOMES ORIENTED WEST-EAST AND
HENCE PARALLEL TO THE UPPER LEVEL STEERING JET STREAM.

LOOKING FURTHER AHEAD FOR DAYS 2-7, THE GFS SHOWS THE ZONAL UPPER
FLOW CONTINUING INTO NEXT WEEK. SO THE UPPER OHIO VALLEY CAN EXPECT
TEMPERATURES THROUGH DAY 7 TO BE NEAR OR ABOVE NORMAL WITH A COUPLE
OF PRECIPITATION OPPORTUNITIES. ...GIORDANO

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY.
OH...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY.
WV...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY.
MD...FLOOD WATCH NOW THROUGH 6 AM WEDNESDAY.
&&
Hazardous weather outlook, May 18, 2:10 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT TUE MAY 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
210 PM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THEIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE UPPER OHIO VALLEY. THE PRIME THREATS ARE DAMAGING
WIND AND LARGE HAIL. THERE MAY BE ENOUGH HEAVY RAIN WITH THE
THUNDERSTORMS TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR
DRAINAGE. THERE MAY ALSO BE PERIODS OF FREQUENT CLOUD TO GROUND
LIGHTNING WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

ON DAY 2... THERE MAY STILL BE FLOODING FROM RUNOFF FROM THE HEAVY
THUNDERSTORM RAINS OF DAY 1.

FOR DAY 3 THROUGH DAY 7... NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME... ALTHOUGH THERE WILL BE A THREAT OF THUNDERSTORMS MOST DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 18, 10:29 AM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 AM EDT TUE MAY 18 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-182225-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1029 AM EDT TUE MAY 18 2004

...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE THROUGH TONIGHT...

NOAA NATIONAL WEATHER SERVICE SAYS THE UPPER OHIO VALLEY MAY HAVE
SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIME THREATS ARE
DAMAGING WIND AND LARGE HAIL. THE STORMS MAY ALSO HAVE ENOUGH HEAVY
RAIN TO CAUSE FLOODING ALONG STREAMS AND IN AREAS WITH POOR
DRAINAGE. PERIODS OF FREQUENT CLOUD TO GROUND LIGHTNING CAN BE
ANOTHER HAZARD.

WHEN THUNDERSTORMS THREATEN... GO INDOORS... PREFERABLY INTO A STRONG
BUILDING. WHEN FLOODING THREATENS...GO TO HIGHER GROUND. NEVER GO
THROUGH FLOODED ROADS ESPECIALLY AT NIGHT. YOU COULD BE SWEPT AWAY BY
THE FAST DEBRIS LADEN CURRENT.

LISTEN FOR UPDATES ON NOAA WEATHER RADIO ALL HAZARDS.
Special weather statement, May 18, 12:49 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT TUE MAY 18 2004

OHZ039-048-057-058-181815-
COSHOCTON OH-GUERNSEY OH-MUSKINGUM OH-TUSCARAWAS OH-
1249 PM EDT TUE MAY 18 2004

...THUNDERSTORMS DEVELOPING...

NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS WITH VERY HEAVY
RAIN... HAIL... GUSTY WINDS AND FREQUENT LIGHTNING MOVING INTO
COSHOCTON... MUSKINGUM... GUERNSEY AND TUSCARAWAS COUNTIES.  THESE
STORMS ARE MOVING SLOWLY TO THE EAST AND MAY CAUSE OVERFLOW IN LOW
LAND AND POOR DRAINAGE AREAS. THESE STORMS WILL CONTINUE THROUGH 2
PM.
Special weather statement, May 18, 2:02 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT TUE MAY 18 2004

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029>032-
WVZ001>004-181915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GREENE PA-
GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH-
LAWRENCE PA-MARSHALL WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-
TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA-
202 PM EDT TUE MAY 18 2004

...THUNDERSTORMS MOVING ACROSS THE AREA...

THUNDERSTORMS WITH HEAVY RAIN...HAIL...AND GUSTY WINDS ALONG
WITH FREQUENT LIGHTNING STRIKES WILL CONTINUE THROUGHOUT THE
AFTERNOON. THESE STORMS ARE MOVING EAST AT 15 TO 20 MPH AND MAY
RESULT IN OVERFLOW IN LOWLAND AND POOR DRAINAGE AREAS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 1:23 AM EDTSevere Thunderstorm WarningPBZMuskingum52 min
May 18, 3:03 PM EDTFlash Flood WarningPBZBelmont3 hr
May 18, 3:16 PM EDTFlash Flood WarningPBZMuskingum3 hr
May 18, 3:52 PM EDTFlash Flood WarningPBZTuscarawas3 hr
May 18, 4:25 PM EDTFlash Flood WarningPBZCarroll3 hr
May 18, 5:04 PM EDTFlash Flood WarningPBZCoshocton3 hr
May 18, 5:08 PM EDTSevere Thunderstorm WarningPBZColumbiana67 min
May 18, 5:15 PM EDTFlash Flood WarningPBZGuernsey3 hr
May 18, 5:49 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum56 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.